Alert archive / New York / Coastal Flood Statements in 2017

Coastal Flood Statement 16, NWS New York, NY

June 22, 20174 counties in New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this coastal flood statement at Jun 22, 2017, 3:49 AM EDT for 4 counties in New York; Greater Bridgeport Planning Region, Connecticut. It took effect at Jun 22, 2017, 7:00 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2017, 3:49 AM EDT (07:49 UTC)
In effect from
Jun 22, 2017, 7:00 PM EDT
Expired
Jun 22, 2017, 11:00 PM EDT
In force
4 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Nassau County, NY, Queens County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 47 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

557 
WHUS41 KOKX 220749
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
349 AM EDT THU JUN 22 2017

...LOCALIZED MINOR COASTAL FLOODING TONIGHT...

NYZ080-178-179-230200-
/O.NEW.KOKX.CF.S.0016.170622T2300Z-170623T0200Z/
SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-SOUTHERN NASSAU-
349 AM EDT THU JUN 22 2017

* LOCATIONS...ALONG THE SOUTH SHORE BAYS OF NEW YORK CITY AND 
  WESTERN LONG ISLAND.

* POSITIVE TIDAL DEPARTURES...1/2 TO 1 1/2 FT.

* TIMING...TIMES OF HIGH TIDE BETWEEN 7 PM AND 10 PM.

* IMPACTS...BRIEF AND MINOR FLOODING OF THE MOST VULNERABLE
  SHORELINE AND WATERFRONT ROADS AND PROPERTIES.

$$

CTZ009-NYZ071-230300-
/O.NEW.KOKX.CF.S.0016.170623T0100Z-170623T0300Z/
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-
349 AM EDT THU JUN 22 2017

* LOCATIONS...COASTAL WESTCHESTER AND FAIRFIELD COUNTIES.

* POSITIVE TIDAL DEPARTURES...1/2 TO 3/4 OF A FT.

* TIMING...TIMES OF HIGH TIDE BETWEEN 9 PM AND 11 PM.

* IMPACTS...BRIEF AND MINOR FLOODING OF THE MOST VULNERABLE
  SHORELINE AND WATERFRONT ROADS AND PROPERTIES.

$$
1 follow-up statement
750 
WHUS41 KOKX 221945
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
345 PM EDT THU JUN 22 2017

...LOCALIZED MINOR COASTAL FLOODING TONIGHT...

NYZ080-178-179-230200-
/O.CON.KOKX.CF.S.0016.170622T2300Z-170623T0200Z/
SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-SOUTHERN NASSAU-
345 PM EDT THU JUN 22 2017

* LOCATIONS...ALONG THE SOUTH SHORE BAYS OF NEW YORK CITY AND 
  WESTERN LONG ISLAND.

* POSITIVE TIDAL DEPARTURES...1/2 TO 1 1/2 FT.

* TIMING...TIMES OF HIGH TIDE BETWEEN 7 PM AND 10 PM.

* IMPACTS...BRIEF AND MINOR FLOODING OF THE MOST VULNERABLE 
  SHORELINE AND WATERFRONT ROADS AND PROPERTIES.

$$

CTZ009-NYZ071-230300-
/O.CON.KOKX.CF.S.0016.170623T0100Z-170623T0300Z/
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-
345 PM EDT THU JUN 22 2017

* LOCATIONS...COASTAL WESTCHESTER AND FAIRFIELD COUNTIES.

* POSITIVE TIDAL DEPARTURES...1/2 TO 3/4 FT.

* TIMING...TIMES OF HIGH TIDE BETWEEN 9 PM AND 11 PM.

* IMPACTS...BRIEF AND MINOR FLOODING OF THE MOST VULNERABLE 
  SHORELINE AND WATERFRONT ROADS AND PROPERTIES.


$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jun 22, 1:46 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 22, 1:46 AM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
146 AM EDT Thu Jun 22 2017

.SYNOPSIS...
A cold front moves through early tonight, followed by high
pressure late tonight and Thursday. A warm front approaches
Thursday night and moves through early Friday. A cold front
moves through Saturday morning with a wave of low pressure
passing south of the region Saturday night into Sunday morning.
Another cold front approaches late Sunday night and moves
through Monday. High pressure from the southwest moves in on
Tuesday with a trough of low pressure approaching from the
northwest late on Tuesday. High pressure then settles over the
region on Wednesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A shortwave was moving through the eastern portion of the
region, and will be east by 06Z. With the stabilization of the
atmosphere with the loss of daytime heating, showers and
thunderstorms have dissipated, with just a few showers over the
ocean waters south of Long Island.

A cold passes through later tonight, by 06Z, and with
diminishing moisture, will go with a dry forecast with its
passage.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Ridging at the surface and aloft for Thursday will keep us dry.
Sunshine will mix with increasing cirrus as the day progresses.
850mb temps are progged to rise to 15-16C by the end of the day.
Have gone slightly above the warmer side of model guidance for high
temperatures.

A weak warm front will be in the vicinity Thursday night. Isentropic
lift is not impressive, and most of the forecast area is progged to
be in an area of NVA most of the night. Still cannot rule out an
isolated shower after dark, and do not have enough confidence to
completely remove chances. Will therefore keep a slight chance
primarily north and west of the city.

There is a moderate risk for the development of rip currents at
the ocean beaches Thursday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
An active northern branch of the polar jet will remain across the
northern tier of the country, with the mean upper trough residing
over the Northern Plains and upper Midwest through Friday, then
extending into the Northeast this weekend and into the first half of
next week. This will allow for several frontal systems to impact the
area during this time, the first Friday into Saturday, and then
another Sunday night into Monday. After a warm frontal passage
Friday morning, temps should warm up well into the 80s, with lower
80s closer to the coast, with dewpoints increasing to the upper 60s
to lower 70s. A few tstms are possible in the warm sector, but
timing/areal coverage are in question, as models generally indicate
better instability for Friday afternoon and evening, and disagree on
timing of the approach of a southern branch mid level shortwave
trough well in advance of the remnants of Tropical Storm Cindy to
produce lift.

This first front approaches Friday night and looks to stall over the
area, with another chance for showers/tstms on Saturday. Areal
coverage will depend on the northward extent of any residual energy
from the remnants of Cindy to provide lift. A rather low confidence
forecast in terms of how much moisture from Cindy gets this far
north. New ECMWF has now come more in line with GFS from 12z in
bringing moisture further north, with new Canadian shearing
moisture out to our south. Not quite ready to totally buy into
more northern solution at this time.

Instability looks more limited with the second frontal passage
Sunday night into Monday, and moisture will be more lacking, so have
only mentioned chance of showers and a slight chance of
thunderstorms. A surface reflection just south of the region
hinted by some of the modeling would result in more of a
stratiform precipitation for Monday. Models are differing here
on the amplification and timing of the next shortwave rounding
the mean upper trough.

Temps will run near to slightly above average through the
weekend, then fall slightly below seasonable levels early next
week. Temperatures will then climb to slightly above average
late in the period.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Weak high pressure builds over the area today.

VFR through the evening push.

Light and variable flow this morning likely gives way to late
morning/afternoon sea breeze development at coastal terminals. A
NE wind likely at KLGA this morning giving way to afternoon S
sea breeze. KEWR may waver between SE seabreeze and SW winds
this afternoon.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Tonight...Potential for mvfr br/hz late. Low prob of IFR
conditions in stratus/fog for eastern terminals towards
daybreak.
.Friday-Friday Night...Chance MVFR or lower in
showers/thunderstorms. S/SW winds G20-25KT possible Friday
afternoon. IFR of lower conditions possible in stratus/fog for
eastern terminals.
.Saturday...MVFR or lower possible in showers/thunderstorms.
.Saturday night-Monday...VFR.

&&

.MARINE...
Winds and seas on the ocean have fallen below small craft
advisory levels and the advisory has been cancelled. A cold
front moves through late tonight and only a few showers will
remain until the passage of the front. High pressure builds
into the waters late tonight.

Tranquil conditions expected through Thursday night as high
pressure builds in, then shifts offshore with a relatively weak
pressure gradient.

SCA conditions will be possible on the ocean Friday night into
Saturday morning as S-SW flow increases to 15 to 20 kt with the
approach of a cold front, and building seas to near 5 ft. Seas
will then subside to below SCA later in the weekend and into
Monday.

&&

.HYDROLOGY...
No flooding impacts anticipated through Sunday.

&&

.TIDES/COASTAL FLOODING...
With the approach of a new moon, occurring Friday evening,
astronomical tides will be running very high, especially during the
high tide cycles Thursday, Friday, Saturday evening.

Less than 1 ft of surge is needed for minor flooding...and in some
cases less then 1/2 ft...during these evening high tide cycles. The
expected S/SW flow is not favorable for surge build-up, but
southerly swells and a running anomaly will likely be enough for
minor coastal flooding along the south shore back bays of Nassau
with each evening tidal cycle. Brief and localized minor coastal
flooding will also be possible in Jamaica Bay and Western Long
Island Sound during this time.

&&

.EQUIPMENT...
KOKX weather radar is scheduled for maintenance starting this
Friday June 23rd for a period of 3 days.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC/JE/Fig
NEAR TERM...JC/MET
SHORT TERM...JC
LONG TERM...JE/Fig
AVIATION...NV
MARINE...JC/JE/Fig/MET
HYDROLOGY...JC/JE/Fig
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 21, 9:04 PM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
904 PM EDT Wed Jun 21 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-221000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
904 PM EDT Wed Jun 21 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-221000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
904 PM EDT Wed Jun 21 2017

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:30 PM EDTSmall Craft AdvisoryOKX52 hr

Nearby

Coastal Flood Statements in New York, 2017Coastal Flood Statements in Connecticut, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.